Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Cardiology
Volume 2016, Article ID 5040176, 3 pages
http://dx.doi.org/10.1155/2016/5040176
Case Report

Loperamide Induced Life Threatening Ventricular Arrhythmia

Jamaica Hospital Medical Center, Department of Medicine, Jamaica, NY 11418, USA

Received 11 April 2016; Revised 24 June 2016; Accepted 10 July 2016

Academic Editor: Konstantinos P. Letsas

Copyright © 2016 Ankit Upadhyay et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Loperamide is over-the-counter antidiarrheal agent acting on peripherally located μ opioid receptors. It is gaining popularity among drug abusers as opioid substitute. We report a case of a 46-year-old male that was presented after cardiac arrest. After ruling out ischemia, cardiomyopathy, pulmonary embolism, central nervous system pathology, sepsis, and other drug toxicity, we found out that patient was using around 100 mg of Loperamide to control his chronic diarrhea presumably because of irritable bowel syndrome for last five years and consumed up to 200 mg of Loperamide daily for last two days before the cardiac arrest. We hypothesize that the patient’s QTc prolongation and subsequent cardiac arrest are due to Loperamide toxicity. Patient experienced gradual resolution of tachyarrhythmia and gradual decrease in QTc interval during hospitalization which supports the evidence of causal relationship between Loperamide overdose and potentially fatal arrhythmias. It also provided the clue that patient may have congenital long QT syndrome which was unmasked by Loperamide causing ventricular arrhythmias. This case adds one more pearl in the literature to support that Loperamide overdose related cardiac toxicity does exist and it raises concerns over Loperamide abuse in the community.